Pennsylvania, 2003

Flash Flood in Pennsylvania, August 29, 2003

August 29, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 29, 6:03 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 29, 6:03 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT FRI AUG 29 2003

EVENING ZONE UPDATE TO REFRESH WORDING WITH SVR WATCH EXPIRING 7PM.
MAIN CONCERN STILL POTENTIAL FOR FLOODING WITH ABUNDANT MOISTURE AND
PWS NR 2.0. LINE OF STORMS MOVING IN FROM NW AND SW ATTM...WILL BE
WATCHED CLOSELY FOR HVY RAINS SPCLY. REST SAME.

.PBZ...
MD...FLOOD WATCH THROUGH TONIGHT MDZ001.
OH...FLOOD WATCH THROUGH TONIGHT
     OHZ039>041-048>050-057>059-068-069.
PA...FLOOD WATCH THROUGH TONIGHT
     PAZ007>009-013>016-020>023-029>032.
WV...FLOOD WATCH THROUGH TONIGHT WVZ001>004-012-021>023-041.
Hazardous weather outlook, Aug 29, 10:00 AM EST, 11 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-291700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1100 AM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THROUGH TONIGHT. THE GREATEST THREAT WILL BE FOR DAMAGING WINDS FROM
THESE STORMS...WITH THE POTENTIAL FOR WINDS TO GUST TO 60 MPH  OR SO.
ALSO LARGE HAIL AND DANGEROUS LIGHTING ARE POSSIBLE.

RAIN MAY BE HEAVY ENOUGH WITH THESE STORMS ALSO TO RESULT IN
FLOODING. A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE REGION.

.DAYS TWO THROUGH SEVEN...

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 29, 6:22 PM EST, 3 hours 8 minutes before
OHZ059-069-WVZ003-004-300100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
722 PM EDT FRI AUG 29 2003

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS EVENING.
SOME OF THESE STORMS MAY PRODUCE WIND GUSTS TO 45 MPH ALONG WITH
SMALL HAIL AND INTENSE LIGHTNING.

IN ADDITION HEAVY RAINS CAN ACCOMPANY THESE STORMS. RAINFALL OF
ONE TO ONE AND ONE HALF INCHES CAN OCCUR IN LESS THAN AN HOUR
RESULTING IN PONDING FO WATER ON ROADWAYS AND LOW LYING AREAS.
Local storm report, Aug 29, 7:08 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
808 PM EDT FRI AUG 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    HERMITAGE                 PA   FLASH FLOODS
08/29/03   MERCER                         PINE RUN FLOODING OVER
                                          ST62 IN HERMITAGE. ROAD TO
                                          BE CLOSED. REPORTED BY
                                          SKYWARN SPOTTERS

0800 PM    CALDWELL                  OH   FLASH FLOODS
08/29/03   NOBLE                          ROAD FLOODING AROUND
                                          CALDWELL AND DEXTER CITY.
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Aug 29, 7:29 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
829 PM EDT FRI AUG 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    HERMITAGE                 PA   FLASH FLOODS
08/29/03   MERCER                         PINE RUN FLOODING OVER
                                          ST62 IN HERMITAGE. ROAD TO
                                          BE CLOSED. REPORTED BY
                                          SKYWARN SPOTTERS

0800 PM    CALDWELL                  OH   FLASH FLOODS
08/29/03   NOBLE                          ROAD FLOODING AROUND
                                          CALDWELL AND DEXTER CITY.
                                          REPORTED BY LAW ENFORCEMENT

0830 PM    EAST UNION                OH   FLASH FLOODS
08/29/03   NOBLE                          SR260...RT78 AND RT513
                                          CLOSED DUE TO FLOODING.
                                          REPORTED BY LAW
                                          ENFORCEMENT.
Special weather statement, Aug 29, 7:36 PM EST, 1 hour 54 minutes before
PAZ021-029>032-WVZ012-021-022-300200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
836 PM EDT FRI AUG 29 2003

SHOWERS AND THUNDERSSTORMS WILL MOVE ACROSS THE AREA THIS EVENING.
SOME STORMS MAY PRODUCE RAIN AMOUNTS FROM ONE TO ONE AND ONE HALF
INCHES IN A SHORT PERIOD OF TIME RESULTING IN PONDING OF WATER
ON ROADWAYS AND POOR DRAINAGE AREAS.

INTENSE LIGHTNING AND GUSTY WINDS WILL OCCUR.
Special weather statement, Aug 29, 7:51 PM EST, 1 hour 39 minutes before
WVZ012-300145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT FRI AUG 29 2003

...HEAVY DOWNPOURS ACROSS WETZEL COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS WETZEL COUNTY THROUGH
8:45 PM. SOME OF THE STORMS WILL CONTAIN DANGEROUS LIGHTNING, GUSTY
WINDS AND PERIODS OF HEAVY RAIN. THE RAIN WILL CAUSE PONDING OF WATER
ON ROAD SURFACES AND COULD PRODUCE FLOODING IN POOR DRAINAGE AREAS.
ALMOST ONE INCH OF RAIN HAS FALLEN IN NEW MARTINSVILLE IN THE PAST
HOUR.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 29, 8:55 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
955 PM EDT FRI AUG 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    NEW MARTINSVILLE          WV   FLASH FLOODS
08/29/03   WETZEL                         STREET FLOODING ON HARLAND
                                          DRIVE. REPORTED BY
                                          EMERGENCY MANAGEMENT

The radar

The Pittsburgh radar (KPBZ), 75 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
August 29, 9:30 PM EST to 10:00 PM EST
Where
Greene County, Greensboro
Reported by
EMERGENCY MANAGER
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

Flooding on Route 2014.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334579.